Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Wichita, KS

June 15, 2004Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2004, 3:46 AM CDT for Rice County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 3:46 AM CDT (08:46 UTC)
Expired
Jun 15, 2004, 4:45 AM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Rice County, KS

The radar

The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:40 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2935 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 150846
SVRICT
KSC159-150945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
345 AM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN CENTRAL KANSAS

* UNTIL 445 AM CDT.

* AT 346 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BUSHTON...OR ABOUT 21
  MILES EAST OF GREAT BEND...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LITTLE RIVER AROUND 405 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  DAMAGING WINDS OF 60 TO 70 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

THIS IS A DANGEROUS STORM.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE
COUNTY UNTIL 445 AM CDT.

LAT...LON 3850 9843 3841 9847 3830 9801 3847 9796

$$

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:42 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 15, 2:42 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
242 AM CDT TUE JUN 15 2004

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL FOR
WIND DAMAGE WITH THIS COMPLEX MOVING THROUGH WESTERN AND CENTRAL
KANSAS THIS MORNING.

TODAY:
LOOKS TO BE A VERY ACTIVE MORNING SETTING UP FOR CENTRAL AND
POSSIBLY SOUTH CENTRAL KANSAS. UPPER COMPLEX OF STORMS MOVING
THROUGH NORTHWEST KANSAS IS STARTING TO SHOW BOW SEGMENTS AS IT
ACCELERATES EAST. PROFILERS ARE SHOWING A DECENT LOW LEVEL JET WITH
A GOOD COLD POOL IN PLACE WITH THIS SQUALL LINE. WOULD NOT BE
SURPRISED TO 70 TO 80 MPH WINDS WITH SOME OF THESE BOWING SEGMENTS,
ESPECIALLY IN CENTRAL KANSAS MAINLY NORTH OF HUTCHINSON TO EL DORADO
LINE. THINGS SHOULD BE VERY QUIET THIS AFTERNOON AS THE COLD POOL
SETS UP CAMP OVER MOST OF THE CWFA.

TONIGHT:
LOOKS LIKE THINGS COULD GET GOING AGAIN ACROSS CENTRAL KANSAS LATE
TONIGHT ESPECIALLY WITH DECENT ISENTROPIC LIFT SETTING UP ACROSS
NORTHWEST KANSAS. THE ONLY THING THAT COULD NEGATE THINGS IS A
WEAKER LOW LEVEL JET. THIS WOULD TEND TO FAVOR MORE OF HEAVY RAIN
EPISODE SINCE THE CORFIDI VECTORS WOULD BE SMALL. STEERING FLOW
WOULD ALSO KEEP MOST OF THE STORMS IN NORTHWEST KANSAS. WE WILL SEE.

WEDNESDAY:
UPPER LEVEL JET STREAK WILL BE IN PLACE ACROSS THE NORTHERN PLAINS.
MEANWHILE, AN UPPER LEVEL WAVE WILL MOVE THROUGH THAT REGION AS WELL
AND HELP PUSH A FRONTAL BOUNDARY SOUTH THROUGH CENTRAL KANSAS BY
LATE IN THE DAY. THE AID WITH THE RIGHT ENTRANCE REGION OF THE UPPER
LEVEL JET WILL BRING A GOOD SHOT OF STORMS TO THAT AREA BY LATE
AFTERNOON. OTHERWISE, THE REMAINDER OF THE REGION WILL SEE SCATTERED
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS DUE TO WEAK CAPPING.

THURSDAY-SUNDAY:
NO REAL BIG CHANGES IN THIS FORECAST PACKAGE AS TEMPERATURES LOOK TO
BE IN GOOD SHAPE. CHANCES OF PRECIPITATION SHOULD LINGER AS THE
FRONTAL BOUNDARY LURKS JUST SOUTH OF THE BORDER THURSDAY AND FRIDAY.
THE FRONT SHOULD LIFT NORTH FRIDAY NIGHT BEFORE ANOTHER WAVE RIDES
THROUGH THE NORTHERN PLAINS SATURDAY AND SURGES THE FRONT THROUGH.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         89  70  82  62 /  30  20  40  60
HUTCHINSON      90  69  77  62 /  30  20  50  50
NEWTON          89  69  79  62 /  30  20  50  60
ELDORADO        89  70  82  63 /  30  20  40  60
STROTHER FIELD  89  70  84  63 /  20  10  40  50
RUSSELL         91  67  76  59 /  50  40  60  40
GREAT BEND      91  67  77  60 /  40  30  50  40
SALINA          89  67  77  63 /  50  30  60  40
MCPHERSON       89  68  77  62 /  40  30  50  50
COFFEYVILLE     88  70  86  65 /  20  10  40  40
CHANUTE         88  70  85  64 /  20  10  40  40
IOLA            88  70  84  64 /  20  10  40  40
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

18/COX
Hazardous weather outlook, Jun 14, 11:10 AM CDT, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1110 AM CDT MON JUN 14 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1110 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL SAG INTO CENTRAL KANSAS THIS AFTERNOON.
THIS FRONT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS ALONG
IT. A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE WITH THE MAIN
THREATS BEING LARGE HAIL TO GOLFBALL SIZE AND DAMAGING WINDS. STORM
MOVEMENT IS EXPECTED TO BE TO THE SOUTHEAST AT 15 MPH.

THE THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP LATE THIS AFTERNOON,
NORTHWEST OF A LINE FROM ANTHONY TO WICHITA TO COTTONWOOD FALLS. THE
STORMS ARE EXPECTED TO CONTINUE PUSHING INTO MUCH OF SOUTH CENTRAL
AND SOUTHEASTERN KANSAS THIS EVENING, WITH SCATTERED COVERAGE. THESE
STORMS SHOULD MAINTAIN A LARGE HAIL AND DAMAGING WIND THREAT THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE INTO CENTRAL AND SOUTHEAST KANSAS LATE
TUESDAY NIGHT AND WEDNESDAY. THIS FRONT WILL BE A SLOW MOVER WHICH
WILL BRING A CHANCE OF THUNDERSTORMS TO MOST OF THE REGION. IT IS
TOO EARLY TO TELL WHETHER OR NOT THE STORMS WILL BECOME SEVERE. STAY
TUNED TO LATER STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:49 PM CDTSevere Thunderstorm WarningICTBarton56 min
Jun 15, 12:20 AM CDTSevere Thunderstorm WarningICTKingman, Reno55 min
Jun 15, 2:42 AM CDTSevere Thunderstorm WarningICTBarton, Russell63 min
Jun 15, 3:41 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln64 min
Jun 15, 3:51 AM CDTSevere Thunderstorm WarningICTChase54 min
Jun 15, 4:09 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline66 min
Jun 15, 4:37 AM CDTSevere Thunderstorm WarningICTReno53 min
Jun 15, 4:42 AM CDTSevere Thunderstorm WarningICTChase63 min
Jun 15, 4:49 AM CDTSevere Thunderstorm WarningICTHarvey56 min
Jun 15, 5:07 AM CDTSevere Thunderstorm WarningICTMarion53 min
Jun 15, 5:30 AM CDTSevere Thunderstorm WarningICTSedgwick60 min
Jun 15, 5:43 AM CDTSevere Thunderstorm WarningICTChase62 min
Jun 15, 5:44 AM CDTSevere Thunderstorm WarningICTButler61 min
Jun 15, 6:02 AM CDTSevere Thunderstorm WarningICTGreenwood58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.